CSN Login
Members Online: 14

Problems Eating due to foamy re-gurgitation

ThriveQuest
Posts: 1
Joined: Mar 2004

Hi,
I'm new to this site but have seen some wonderful responses and hope someone may be able to help me. My husband was diagnosed with Stage IV esopageal cancer at the end of Sept. His surgury was cancelled when they found it also in his liver and he has undegone radical radiation (Nov./03) and chemo (Dec./03, Jan/04). From the start he's had trouble with what may be excess saliva coming back up. They refer to it as 'vomiting', however it's not the same. It happens when he's trying to eat and it just wells up and out - closest I can describe is like very foamy spit, and lots of it.

Has anyone else experienced this, and if so, what is the best way to reduce/control it. we've tried anti-nausea pills, eating really small quanities and eating really bland foods (this does seem to help), but it is still a problem.

Any suggestions would be greatly appreciated, as it is really making it difficult for him eat and he needs to get some weight back. Thanks

bke's picture
bke
Posts: 42
Joined: May 2003

I hope someone else replies with more helpful infomation. I had alot of foamy regurgitation following surgery and during radiation. I have no idea what caused it and did nothing for it. I recall thinking that I thought it was related to the surgical healing process so never asked about it. In my case it simply got better over time. By about two months following the radiation it was no longer a problem. I know that is no help to you. I have heard other people talk about it on the ACOR esophageal cancer list group, so it is not an uncommon problem. Hope you find something that helps so eating will be improved.

78MAPLE
Posts: 8
Joined: Mar 2004

my husband had the exact same problem. our dr. said the radiation inflames the saliva glands and this is what caused it. he carried around a cup for 3+1/2 months after surgery. just this past week has it gotten to the point he doesn't need it. so, nothing we did helped, but know that it will pass and get better. ben had surgery 12-10-03 and his last radiation was jan 30. god bless.

lwmkem
Posts: 3
Joined: Sep 2003

my husband has been through chemo and radiation and surgery (had his esophogus removed) and then more chemo and radiation. I understand the "foamy spit" and believe me this is normal. unfortunately, short of using medication such as previcid this is hard to overcome. Has the dr told you about any rinses or medicine to gargle? This can be very difficult. I became a very detailed and time tracking spouse. Tell me more about the situation. We will be more than happy to support in any way.

meganucci's picture
meganucci
Posts: 11
Joined: Feb 2004

My mother has the same problem your husband seems to be having. My mother had surgery in Dec. 2002 and recently stopped her second round of chemo. She has had this foamy spit ever since recovering from her surgery. Do you have a home care nurse? My mother's home care nurse called it something, but I forget the name. Is your husband on any kind of feedings? Does his nutrition come mainly from food? I don't think anything can be done to stop the foamy spit, but you may want to talk to his doctor or home care nurse about it, they will probably be able to answer your questions. Hang in there, I know what it's like to see someone you love go through this. Another thing, is the spit really thick when your husband eats anything with dairy in it?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network